Chemotherapy-induced cardiomyopathy is one of the major possible hazards that can result from potential cardiotoxic agents while treating cancer. Prognostic risk factors include the rate of drug administration, history of hypertension, female gender, extremes of age, previous history of mediastinal irradiation, cumulative dose and pre-existing heart disease. Close monitoring of the patients, timely diagnosis, use of well-known biomarkers including cardiac troponins, NT-ProBNP and imaging studies like 2D Echo or cardiac MRI are essential. Emerging biomarkers include carbonyl reductases (CBR1 and CBR3), aldo-keto reductases (AKR, type 1A1, 1C3, 7A2) and topoisomerase2β (Top2β). β blockers and ACE inhibitors have not only been shown to slow down the progression of cardiac dysfunction but also produce symptomatic improvement. Our case report describes a patient with acute myeloblastic leukaemia who developed severe cardiomyopathy acutely after starting the anthracycline-based regimen. Nevertheless, with timely intervention her symptoms improved and subsequently she successfully received allogeneic stem cell transplantation.
ASJC Scopus subject areas